Texas, 2022

Winter Storm and Winter Weather in Texas, January 26, 2022

January 26, 2022 · NWS LUB · 8 events in 8 counties and zones

A strong cold front and compact upper level storm system joined forces to bring a brief bout of wintry weather in late January. The initial cold front moved through the region on the evening of the 25th, complete with gusty easterly winds and temperatures tumbling from the upper 40s and 50s into the lower to middle 20s by early the next morning.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong cold front and compact upper level storm system joined forces to bring a brief bout of wintry weather in late January. The initial cold front moved through the region on the evening of the 25th, complete with gusty easterly winds and temperatures tumbling from the upper 40s and 50s into the lower to middle 20s by early the next morning. Clouds gradually filled in behind the front and light precipitation developed early on the 26th. Farther south, where moisture and lift were shallower, areas of light freezing drizzle affected much of the South Plains. The freezing drizzle switched to snow in spots, as stronger lift from the approaching system spread over the region. One intense band of snow formed over the central South Plains, just north of Lubbock, and advanced northeastward across Floydada, Flomot, Memphis, and Childress during the afternoon. Where the snow band lingered longest, many locations recorded one to three inches of snow, while Estelline measured 4.3 inches. The snow quickly diminished from west-to-east through the late afternoon and early evening hours, finishing with another brief bout of freezing drizzle in spots.

Snowfall totals from NWS cooperative weather observers and public reports are listed below:

4.3 inches at Estelline (Hall County),|3.5 inches at Turkey (Hall County),|2.0 inches at Childress (Childress County),|2.0 inches at Flomot (Motley County),|2.0 inches at Floydada (Floyd County),|1.5 inches at Quitaque (Briscoe County),|1.5 inches at Friona (Parmer County),|1.3 inches at Dimmitt (Castro County), and|1.1 inches at Abernathy (Hale County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 26, 5:46 AM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Jan 26, 5:46 AM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
546 AM CST Wed Jan 26 2022

.AVIATION...
An upper level storm system will bring a risk of IFR and snow
accumulations to the region today. At present, the track of the
upper low appears to suggest the best snow chance will remain at
the KPVW/KCDS terminals decreasing to the south. We will probably
see flight categories bouncing through the day though VFR is not
recommended. In addition, in-cloud icing looks to be a a threat
and has been reported in the KLBB TRACON. Until skies start to
scatter out late this afternoon, the worst icing may very well be
located around the approach vectoring heights.

&&

.PREV DISCUSSION... /issued 305 AM CST Wed Jan 26 2022/

SHORT TERM...
Early morning water vapor imagery as of 08z shows our storm system
currently located over northwestern NM. Still expect the center of
this upper level low to deepen as it approaches the forecast area
and move across the southern Texas Panhandle this afternoon. Overall
forecast thinking has not changed much from the day shift except to
limit the time and aerial extent of the freezing drizzle mention.
The 00z sounding from AMA showed the entire column below freezing
hence at least for our northern areas this should be an all snow
event. This has been working out so far as a band of precipitation
across the southern Texas Panhandle has been producing light snow
with no observable freezing drizzle from the camera in Friona.
Farther south the picture is a bit blurrier as the column is
saturated at temperatures of -10 C or warmer. This will limit the
amount of ice nucleation and hence if precipitation were to
develop it may very well start out as some light freezing drizzle
due to the lack of ice crystals. Therefore have generally kept the
mention of freezing drizzle to the southern half of the forecast
area. As the upper level low approaches the region late this
morning dynamic lift will increase, leading to a
cooling/moistening of the column at cooler temperatures and hence
snow would be the main precipitation type by this afternoon. Model
guidance does continue to show some drier air around 700 mb with
saturated conditions above/below this level. This may allow for a
seeder feeder mechanism to develop leading to more localized areas
of slightly heavier snowfall. Based on the track of the low it
still appears that the southern Texas Panhandle will see the
highest accumulating snowfall totals up to two inches as a
deformation zone moves across this area this afternoon. Farther
south precipitation will be much more hit or miss but a trace up
to an inch of snowfall still appears possible. Therefore, we will
leave the Winter Weather Advisory as is which will remain in
effect until 6 pm.

Low clouds will remain with us through the day therefore
temperatures will struggle to do much warming. Most locations will
remain in the 20s except for the far southern Rolling Plains where
they may just barely make it back above freezing for an hour or two
this afternoon. As the upper level low moves east of our forecast
area this evening drier air will move into the forecast area. This
will help to dissipate the pesky low clouds leading to clearing
skies through the evening. This will allow for more efficient
radiational cooling to occur late tonight which will help to rapidly
drop the temperatures back into the teens especially where a
snowpack exists. Model guidance does show some low clouds/patchy fog
developing late tonight however with surface wind speeds expected to
remain above 5 kts this would seem to favor low clouds rather than
fog. However, if wind speeds do become calm freezing fog would be
possible for locations on the Caprock late tonight into early
Thursday morning which would lead to patchy slick spots on area
roadways. /WCI

LONG TERM...
The middle and upper atmosphere will dry out rapidly on Thursday in
the wake of the departing upper level shortwave. Forecast soundings
and cross sections do show a narrow near-surface saturated layer
lingering across southern and eastern portions of the CWA on
Thursday morning, with low level cloud cover and perhaps a few
areas of freezing fog possibly persisting through the morning hours
on Thursday across these areas. With subfreezing temperatures
areawide, roadways may remain slick leading to possible hazardous
travel through much of Thursday morning.

There will be a window late Thursday morning into early Thursday
afternoon where gradually clearing skies and a modestly increased
westerly component to the low level flow may allow temperatures to
warm fairly quickly. This opportunity for warming will be brief as a
cold front surges southward through the area Thursday afternoon in
tandem with another upper shortwave diving southward over CO/NM.
Guidance has been trending a bit quicker with the frontal push but
with confidence still low on the degree of sunshine and pre-frontal
warming Thursday, have stuck with NBM for highs Thursday, however
this may need to be adjusted cooler in future forecasts. With the
upper shortwave taking the form of a weak open wave, this is still
expected to be a dry frontal passage for our area.

Beyond Thursday, a relatively large-amplitude upper ridge will build
over the western CONUS, slowly shifting eastward through the
weekend. Layer thicknesses are progged to steadily increase through
late week and will combine with downsloping westerly surface flow to
steadily boost high temperatures a bit warmer on Friday, then back
above seasonal averages for Saturday and Sunday. Saturday
currently looks to be the driest and breeziest day, with elevated
fire weather conditions possible for much of the area. A closed
upper low will then pass nearby Sunday night through Monday, with
dry low levels likely limiting sensible weather impacts to a
modest increase in high clouds. Towards the middle of next week,
guidance continues to point to large scale upper troughing
engulfing much of western North America. This pattern shift shows
potential for better moisture and possible precip chances across
the southern plains by late next week. /DWK

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST this evening for
TXZ021>037-039>042.

&&

99/99/26
Hazardous weather outlook, Jan 26, 3:26 AM CST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
326 AM CST Wed Jan 26 2022

TXZ021>044-270930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
326 AM CST Wed Jan 26 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is in effect until 6 PM this evening for
the South Plains, the far southern Texas Panhandle, and the northern
Rolling Plains. Periods of snow and freezing drizzle are expected to
overspread these areas and result in hazardous travel conditions
throughout the day today. Snow accumulations will range from a trace
to around 2 inches, with the highest snowfall totals favored over
the far southern Texas Panhandle. Ice accumulations are expected to
remain light, but may still result in slippery conditions, especially
on bridges and elevated roadways.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Temperatures will remain below freezing through mid-morning on
Thursday, with slippery and hazardous travel conditions possible
before temperatures warm during the day.

Beyond Thursday, the probability for widespread hazardous weather is
low.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Castro

When
January 26, 9:00 AM CST to 3:00 PM CST
Where
Castro forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Parmer

When
January 26, 9:00 AM CST to 3:00 PM CST
Where
Parmer forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, Floyd

When
January 26, 10:00 AM CST to 4:00 PM CST
Where
Floyd forecast zone
Reported by
COOP Observer
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Winter Weather, Briscoe

When
January 26, 10:00 AM CST to 4:00 PM CST
Where
Briscoe forecast zone
Reported by
Public
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
January 26, 10:00 AM CST to 4:00 PM CST
Where
Hale forecast zone
Reported by
COOP Observer
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Storm, Hall

When
January 26, 11:00 AM CST to 5:00 PM CST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Winter Weather, Childress

When
January 26, 11:00 AM CST to 5:00 PM CST
Where
Childress forecast zone
Reported by
Official NWS Observations
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Winter Weather, Motley

When
January 26, 11:00 AM CST to 5:00 PM CST
Where
Motley forecast zone
Reported by
COOP Observer
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994685, 994686, 994682, 994683, 994684, 994679, 994680, 994681.